Alert archive / Mississippi / Flash Flood Warnings in 2020
Flash Flood Warning 80, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Jul 8, 2020, 3:31 PM CDT for Forrest County, Lamar County, Marion County, Mississippi. It was in force for 102 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2020, 3:31 PM CDT (20:31 UTC)
- Expired
- Jul 8, 2020, 5:13 PM CDT
- In force
- 102 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Forrest County, MS, Lamar County, MS, Marion County, MS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 3:40 PM CDT | FLASH FLOOD | 1 Ssw Columbia, MS | WATER BLOCKING ROADWAYS AT SOUTH HIGH SCHOOL ROAD AND PINEBROW RD NEAR HWY 13 SOUTH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 8.5 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2361 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 619 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
640
WGUS54 KJAN 082031
FFWJAN
MSC035-073-091-082330-
/O.NEW.KJAN.FF.W.0080.200708T2031Z-200708T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
331 PM CDT Wed Jul 8 2020
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
Marion County in south central Mississippi...
Forrest County in southeastern Mississippi...
Lamar County in southeastern Mississippi...
* Until 630 PM CDT.
* At 330 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain have
already fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Hattiesburg, Petal, Columbia, Kokomo, Sandy Hook, West Hattiesburg,
Holly Springs, Purvis, Lumberton, Morgantown, Rawls Springs, Goss,
Brooklyn, Maxie, Pickwick, Rock Hill, Mclaurin, Pinebur, Sunrise
and Macedonia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3101 8935 3101 8942 3098 8943 3098 8947
3101 8950 3100 8983 3107 8984 3107 8992
3113 8994 3113 9001 3117 9001 3118 9003
3137 9004 3139 8922 3138 8914 3091 8914
3091 8934
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-3 INCHES IN 1 HOUR
$$
JM2 follow-up statements
230
WGUS74 KJAN 082112
FFSJAN
Flash Flood Statement
National Weather Service Jackson MS
412 PM CDT Wed Jul 8 2020
MSC035-073-091-082330-
/O.CON.KJAN.FF.W.0080.000000T0000Z-200708T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marion MS-Forrest MS-Lamar MS-
412 PM CDT Wed Jul 8 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
MARION...SOUTHEASTERN FORREST AND SOUTHERN LAMAR COUNTIES...
At 411 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to three inches of rain have already
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Columbia, Kokomo, Sandy Hook, Purvis, Lumberton, Mclaurin, Pinebur,
Brooklyn, Maxie, Pickwick, Rock Hill and Baxterville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3101 8935 3101 8942 3098 8943 3098 8947
3101 8950 3100 8983 3107 8984 3107 8992
3113 8994 3113 9001 3117 9001 3117 9002
3128 9004 3131 9004 3116 8915 3091 8914
3091 8934
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
JM944
WGUS74 KJAN 082213
FFSJAN
Flash Flood Statement
National Weather Service Jackson MS
513 PM CDT Wed Jul 8 2020
MSC035-073-091-082223-
/O.CAN.KJAN.FF.W.0080.000000T0000Z-200708T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marion MS-Forrest MS-Lamar MS-
513 PM CDT Wed Jul 8 2020
...THE FLASH FLOOD WARNING FOR MARION...SOUTHEASTERN FORREST AND
SOUTHERN LAMAR COUNTIES IS CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3101 8935 3101 8942 3098 8943 3098 8947
3101 8950 3100 8983 3107 8984 3107 8992
3113 8994 3113 9001 3117 9001 3117 9002
3128 9004 3131 9004 3116 8915 3091 8914
3091 8934
$$
JMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 11:17 AM CDT, 4 hours 14 minutes earlier.
Area forecast discussion, Jul 8, 11:17 AM CDT, 4 hours 14 minutes before
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 1117 AM CDT Wed Jul 8 2020 .UPDATE... Updated for morning discussion. && .DISCUSSION... Showers and thunderstorms - primarily associated with a decaying MCS from early this morning - will continue to move across the forecast area through this afternoon. Some stabilization behind the MCS will limit further activity in its wake for a few hours, but westerly flow bringing in additional moisture and daytime heating could see additional showers or storms even in our northwestern zones during the afternoon. Lapse rates are fairly weak given the moist air mass in place across the region, so severe thunderstorms are not anticipated. Gusty winds with the strongest storms and locally heavy rainfall fed by the deeper moisture and instability will be the primary hazards today. After an initial burst of heavy rain training across far northeast LA early this morning, convection has been progressive across the rest of the area so far this morning. Will have to monitor for any other areas of training storms, as efficient rain production could boost flash flooding chances in those situations. /NF/ Prior discussion below: Today and Tonight: WV imagery this morning showing a more robust warm advection plume over the forecast area with a distinctive drop off in moisture to the west over south AR in proximity to the mid level shortwave. This forcing combined with the continued deep tropical moisture and limited heating will result in abundant convective development today. Already, convection has increased over the upper ArkLaMiss Delta region and will gradually expand later this morning as the wave moves east. Until this happens, locally heavy rainfall amounts may be seen over the upper Delta region as storms move repeatedly over the same areas. As the wave departs, ridging over the northwest Gulf of Mexico will bring about a more northwesterly flow regime tonight with the widespread tropical PWs finally beginning to dwindle./GG/ Thursday through Wednesday... A pattern change will be underway at the start of the forecast period tomorrow as a northwest flow regime becomes established across the Mississippi River Valley. This will occur as a stout ridge strengthens over the Desert Southwest and a mean downstream trough becomes entrenched and amplifies over the eastern CONUS with the trough axis extending down the spine of the Appalachian Mountains. A few showers and storms are likely to be ongoing tomorrow morning across northern portions of the area with additional development and increasing coverage expected through the morning and into the afternoon as the first of several perturbations embedded within the northwesterly flow drops into the area. Overnight hi-res CAM guidance differs on exact placement, but a northwest to southeast oriented band of showers and storms is expected roughly along and northeast of a line from Greenville to Jackson to Meridian. Cloud cover tomorrow will help keep temperatures in the upper 80s to low 90s across much of the area with the warmest temperatures over southwest portions of the area where highs could climb to around 93 degrees. Resulting heat index values will be near the 105 degree mark, but uncertainty regarding cloud cover and duration of higher values will preclude mention of heat stress in the HWO/graphics for now but a limited threat area may be warranted once trends become more clear. By Friday and into the weekend dangerous heat and the potential for vigorous MCS activity will become the primary focus of the forecast. As the Desert Southwest ridge strengthens, the eastern edge will gradually encroach on the region with rising heights and anomalously warm 850mb temperatures, the later of which will be in the 99th percentile for early to mid July. Resulting afternoon high temperatures will climb into the mid 90s, especially Saturday and Sunday. Convection could keep highs in check on Friday, especially over northeast portions of the area, but will still be in the low to mid 90s. A combination of wet conditions from nearly a week of widespread rainfall and deep low-level moisture extending to ~850mb will support stifling dew points in the upper 70s to near 80 even during peak heating. This combination of anomalous low-level moisture (925mb specific humidity values in the 95th percentile) and temperatures in the mid 90s will result in oppressive and dangerous heat index values of 106-110 degrees with higher values not out of the question depending on degree of heating and how much, if any, moistures mixes out. As such, have upgraded much of the area to an elevated threat for heat stress in the HWO/graphics. In addition to dangerous heat, there will also be potential for at least one, if not two, vigorous MCS(s) to impact portions of the area. The synoptic pattern featuring anomalously strong northwest flow and a stationary frontal boundary draped through the Middle Mississippi River Valley is synonymous with local MCS climatology. Both the GFS and ECMWF depict upstream MCS activity emanating out of the Central Plains and propagating towards the area during the Friday through Saturday evening timeframe as two shortwave troughs rotate around the southwest ridge. As is typical with summer MCSs, model guidance will continue to differ with timing and placement of these storm complexes as they will be dependent on upstream mesoscale boundaries and details that can't be resolved at both this timeframe and within the coarser resolution of global models. Regardless of placement and timing, the parameter space across the Lower Mississippi River Valley will be rather impressive with copious amounts of instability and downdraft CAPE combined with 30- 40kts of deep-layer vertical wind shear and steepening mid-level lapse rates of 7.5 C/km. Any MCS that is able to take advantage of this environment will be vigorous and as such will need to keep a close eye on the potential as the weekend nears. By early next work week, guidance is in fairly good agreement that the southwest ridge will flatten and expand across the southern CONUS. This will keep a continued threat for heat stress into next week as temperatures remain in the mid to potentially upper 90s. Furthermore, the expanding ridge will shunt any diurnally driven storms further east as well with PoPs gradually dropping off to slight chance and confined over far eastern Mississippi. /TW/ && .AVIATION... 12Z TAF discussion: Mostly MVFR conditions will continue through the morning as showers and thunderstorms increase from the west. While VFR ceilings will become dominant by afternoon and continue into the evening, periodic showers and thunderstorms will drop conditions to MVFR for brief periods. The convection will diminish after midnight as ceilings lower to MVFR./GG/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 85 73 91 74 / 88 46 59 17 Meridian 85 72 90 73 / 87 48 69 24 Vicksburg 86 76 92 77 / 91 34 30 7 Hattiesburg 87 73 93 74 / 82 32 32 12 Natchez 87 74 92 74 / 79 27 13 4 Greenville 86 74 91 76 / 92 46 63 17 Greenwood 86 74 91 75 / 91 53 71 22 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && TW/NF/GG
Hazardous weather outlook, Jul 8, 4:40 AM CDT, 10 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 440 AM CDT Wed Jul 8 2020 ARZ074-075-LAZ007>009-015-016-023-025-MSZ018-019-025>028-034>036- 040>043-047>049-053-090945- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Tensas-Bolivar-Sunflower-Leflore-Grenada- Carroll-Montgomery-Washington-Humphreys-Holmes-Issaquena-Sharkey- Yazoo-Madison MS-Warren-Hinds-Rankin-Claiborne- 440 AM CDT Wed Jul 8 2020 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, northwest Mississippi, southwest Mississippi, and west central Mississippi. .DAY ONE...Today and Tonight FLOODING THREAT...Limited TIMING...Through this afternoon Localized flash flooding due to heavy rain is possible, particularly in low lying and urban areas. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Dangerous heat with maximum heat index values of 105 degrees or greater is possible Friday into next week. (https://www.weather.gov/images/jan/graphicast/2.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Tuesday. LAZ024-026-MSZ029>033-037>039-044>046-050>052-054>066-072>074- 090945- Catahoula-Concordia-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Attala- Winston-Noxubee-Leake-Neshoba-Kemper-Scott-Newton-Lauderdale- Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS- Lincoln-Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar- Forrest- 440 AM CDT Wed Jul 8 2020 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, east central Mississippi, north central Mississippi, northeast Mississippi, and south central Mississippi. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Dangerous heat with maximum heat index values of 105 degrees or greater is possible Friday into next week. (https://www.weather.gov/images/jan/graphicast/2.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Tuesday. 26 && ...HAZARD LEGEND... *FLOODING* Extreme...Widespread and significant flooding is likely. Significant...Widespread flash flooding is likely and significant flooding is possible. Elevated...Areas of flash flooding likely. Limited...Localized flash flooding is possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... https://www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... https://www.weather.gov/jan/precipmaps River Forecast Center... https://www.weather.gov/lmrfc/ Significant River Flood Outlook... https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
In the hours before
Special weather statement, Jul 8, 12:01 PM CDT, 3 hours 30 minutes before
Special Weather Statement
National Weather Service Jackson MS
1201 PM CDT Wed Jul 8 2020
MSZ047>049-053-081745-
Warren MS-Hinds MS-Rankin MS-Claiborne MS-
1201 PM CDT Wed Jul 8 2020
...THUNDERSTORMS PRODUCING LOCALLY HEAVY RAINFALL ACROSS
RANKIN...SOUTHERN WARREN... NORTHEASTERN CLAIBORNE AND HINDS
COUNTIES...
At 1158 AM CDT, Meteorologists were tracking thunderstorms producing
locally heavy rainfall along a line extending from near Johns to
near Yokena. Movement was southeast at 10 mph.
Torrential rainfall is occurring with these storms, and may lead to
localized flooding.
Locations impacted include...
Jackson, Pearl, Vicksburg, Brandon, Byram, Richland, Star, Florence,
Raymond, Terry, Utica, Dry Grove, Rocky Springs, Cato, Le Tourneau,
Whites, Johns, Yokena, Piney Woods and Reganton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3225 9097 3233 9090 3230 8975 3205 8973
3205 9072 3207 9103
TIME...MOT...LOC 1658Z 308DEG 10KT 3216 8991 3214 9088
DLSpecial weather statement, Jul 8, 12:31 PM CDT, 3 hours before
Special Weather Statement National Weather Service Jackson MS 1231 PM CDT Wed Jul 8 2020 MSZ045-046-081830- Kemper MS-Neshoba MS- 1231 PM CDT Wed Jul 8 2020 ...A STRONG THUNDERSTORM WILL AFFECT KEMPER AND EAST CENTRAL NESHOBA COUNTIES THROUGH 130 PM CDT... At 1231 PM CDT, Meteorologists were tracking a strong thunderstorm over eastern Neshoba County, moving east at 25 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... De Kalb, Liberty, Blackwater, Herbert Springs, Tamola, Damascus, Bluff Springs, Forestdale, Porterville and Prismatic. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3259 8893 3285 8901 3292 8852 3258 8844 TIME...MOT...LOC 1731Z 262DEG 23KT 3269 8887 DL
Special weather statement, Jul 8, 2:59 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Jackson MS
259 PM CDT Wed Jul 8 2020
MSZ072>074-082045-
Lamar MS-Marion MS-Forrest MS-
259 PM CDT Wed Jul 8 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MARION...FORREST
AND LAMAR COUNTIES UNTIL 345 PM CDT...
At 259 PM CDT, Meteorologists were tracking a strong thunderstorm
near Columbia, moving east at 30 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
This strong thunderstorm will be near...
Hattiesburg and Pine Ridge around 330 PM CDT.
Purvis and Oak Grove around 335 PM CDT.
West Hattiesburg around 340 PM CDT.
Other locations impacted by this storm include Corinth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3101 8935 3101 8942 3098 8943 3098 8944
3101 8950 3101 8984 3107 8984 3108 8992
3115 8994 3142 8963 3143 8914 3091 8914
3091 8934
TIME...MOT...LOC 1959Z 269DEG 27KT 3124 8974
JMThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 7:15 PM CDT | Flash Flood Warning | JAN | Noxubee, Winston | 2 hr |
| Jul 8, 6:54 AM CDT | Special Weather Statement | JAN | Humphreys, Washington | 51 min |
| Jul 8, 8:21 AM CDT | Special Weather Statement | JAN | Holmes, Leflore | 54 min |
| Jul 8, 9:18 AM CDT | Special Weather Statement | JAN | Yazoo | 27 min |
| Jul 8, 12:01 PM CDT | Special Weather Statement | JAN | Hinds, Rankin | 44 min |
| Jul 8, 12:31 PM CDT | Special Weather Statement | JAN | Kemper | 59 min |
| Jul 8, 2:59 PM CDT | Special Weather Statement | JAN | Forrest, Lamar, Marion | 46 min |
| Jul 8, 3:15 PM CDT | Severe Thunderstorm Warning | JAN | Forrest, Lamar, Marion | 60 min |
Nearby
Flash Flood Warnings in Mississippi, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.